Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 64, NWS Mobile, AL

May 13, 2024Choctaw County, Washington County, Alabama; Greene County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 13, 2024, 4:45 AM CDT for Choctaw County, Washington County, Alabama; Greene County, Wayne County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 4:45 AM CDT (09:45 UTC)
Expired
May 13, 2024, 5:30 AM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL, Greene County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 126 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:48 AM CDTTSTM WND DMG3 Ssw Eucutta, MSSeveral trees down on Jim Brownlee Rd. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS54 KMOB 130945
SVRMOB
ALC023-129-MSC041-153-131030-
/O.NEW.KMOB.SV.W.0064.240513T0945Z-240513T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
445 AM CDT Mon May 13 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Wayne County in southeastern Mississippi...
  North central Greene County in southeastern Mississippi...

* Until 530 AM CDT.

* At 445 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Goodwater to 9 miles southeast
  of Stafford Springs to 3 miles south of Mill Creek to 5 miles south
  of Tuckers Crossing, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Clara, Buckatunna, Silas, Gilbertown, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3204 8825 3177 8826 3159 8837 3141 8858
      3146 8894 3182 8894 3185 8865 3189 8848
      3205 8845
TIME...MOT...LOC 0945Z 277DEG 36KT 3195 8882 3179 8885 3164 8897 3155
8913

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
085 
WWUS54 KMOB 131019
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
519 AM CDT Mon May 13 2024

ALC023-129-MSC041-153-131030-
/O.CON.KMOB.SV.W.0064.000000T0000Z-240513T1030Z/
Choctaw AL-Washington AL-Wayne MS-Greene MS-
519 AM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...EASTERN WAYNE
AND NORTH CENTRAL GREENE COUNTIES...

At 519 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Gilbertown to 7 miles west of Silas to
near Buckatunna to 5 miles southwest of Clara, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clara, Buckatunna, Silas, Gilbertown, and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3177 8826 3159 8837 3141 8858 3148 8884
      3168 8860 3182 8853 3189 8848 3197 8846
      3194 8825
TIME...MOT...LOC 1019Z 280DEG 39KT 3191 8843 3175 8846 3157 8854 3151
8874

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:58 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 12, 11:58 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1158 PM CDT Sun May 12 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Sun May 12 2024

General VFR conditions conditions through most of the predawn
hours, but current high to mid level ceilings will be gradually
lowering. Rain, with a few embedded heavier showers becoming more
widespread toward daybreak, with some thunderstorms across the
region by daybreak as well. Some strong to severe storms could be
possible Monday morning. Local drops to low end MVFR are expected
as increasing coverage of rain/showers with embedded thunderstorms
move over the area. Some IFR conditions likely in and near
thunderstorms. Maybe a lull in the showers and storms early Monday
afternoon, but coverages likely increasing once again late Monday
afternoon into Monday night. Otherwise, winds primarily light
southeasterly (5 to 10 knots) through most of the period, but will
be variable with much stronger gusts in and near thunderstorms.
DS/12

&&

.PREV DISCUSSION... /issued 805 PM CDT Sun May 12 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 805 PM CDT Sun May 12 2024

General VFR conditions conditions this evening with current high
to mid level ceilings gradually lowering. Rain, with a few
embedded heavier showers becoming more widespread after midnight,
with some thunderstorms across the region late tonight into Monday
morning. Local drops to low end MVFR are expected as increasing
coverage of rain/showers with embedded thunderstorms move over
the area. Some IFR conditions likely in and near thunderstorms.
Otherwise, winds primarily light southeasterly (5 to 10 knots)
through most of the period, but will be variable with much
stronger gusts in and near thunderstorms. DS/12

PREV DISCUSSION... /issued 443 PM CDT Sun May 12 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)

Issued at 443 PM CDT Sun May 12 2024

An active weather pattern is set to return as we go into the early
part of the upcoming week with multiple rounds of showers and
thunderstorms bringing potential for very heavy rainfall and
increased flooding concerns along with a threat of severe weather
to our region. Weak shortwave ridging aloft across our forecast
area this afternoon is expected to shift to our east this evening
as a shortwave trough lifts from eastern portions of Texas into
Louisiana and the Lower Mississippi Valley region. We are already
seeing a rather large area of showers of thunderstorms spreading
across these areas on radar/satellite this afternoon. Rain showers
may arrive into our southeast MS and southwest AL zones late this
afternoon into this evening, but rainfall amounts with this
initial precipitation should be relatively light through this
evening. Convection should ramp up in coverage and intensity
across southeast MS and adjacent portions of southwest AL,
especially after 4 AM Monday as a complex of showers and
thunderstorms arrives into these areas ahead of the lead shortwave
trough. A warm front stretching along coastal portions of MS to
near the AL coast around 4 AM Monday morning should gradually
advance inland through the morning hours, but the big question is
how far north will this boundary get? There is still a lot of
variability in the guidance with regard to the northward extent of
this feature. Confidence is highest that the warm front may
advance into southern portions of our southeast MS counties and
across Mobile/Baldwin AL counties, and then to Pensacola and the
adjacent immediate northwest Florida coast. Storms arriving over
our interior counties overnight could remain elevated in nature
with potential for only heavy rain and possibly some hail. If the
boundary lifts further north through our CWA during the early
morning hours, there could be a wind/tornado threat extending into
our interior areas. If the boundary remains confined closer to
the coast, then the better potential for damaging winds/tornadoes
will be relegated along coastal portions of our CWA. Given the
spread in guidance, the Slight (level 2 of 5) risk of severe
weather was brought north through our entire CWA going into
Monday. Some of the latest CAMs are in agreement with taking this
first round of convection south of the coast by around noon or so
Monday with lull in activity going into Monday afternoon. This
lull looks to be short-lived as the next shortwave trough brings
another convective complex into our forecast area by late Monday
afternoon or Monday evening and continuing through Monday night/
Tuesday morning. Confidence in the severe threat late Monday night
into Tuesday is lower and will be highly dependent on if
instability can reload over our region following the first round
of convection Monday morning. If instability reloads, there could
be severe concerns (wind/tornado/possibly hail) across portions of
our CWA during this time.

The threat of flash flooding will also be on the increase with the
multiple rounds of showers and thunderstorms expected to impact
our region Monday morning through Tuesday morning/early Tuesday
afternoon. The latest QPF/rainfall forecast is suggesting potential
for 3 to 6 inches of rain with some pockets in excess of 8 inches
possible over much of our area. A limiting factor could be the dry
antecedent conditions, but given the signal for these heavy
rainfall amounts (some of which could fall in a relatively short
period of time), we have issued a Flood Watch for all of our
forecast area from early Monday morning through early Tuesday
afternoon. The rip current risk will increase to MODERATE on
Monday and then to HIGH by Tuesday. The HIGH rip current risk will
likely persist through much of the week. /21

SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 443 PM CDT Sun May 12 2024

The upper level shortwave trough north of the forecast area moves
off, with an upper level ridge moving over the Southeast. A drier,
but not appreciably cooler airmass moves over the region, allowing
high temperatures Wednesday to see an uptick from Tuesday (mid to
upper 80s expected). Low temperatures see a downward trend, with
clear skies, light winds, and the dry airmass allowing for good
radiational cooling. Low temperatures mainly in the 60s Tuesday
night drop into the around 60 to mid 60s range (near 70 along the
coast) over most of the forecast area for Wednesday night. /16

LONG TERM...
(Thursday through Sunday)
Issued at 443 PM CDT Sun May 12 2024

Several rounds of shortwave energy move east through zonal upper
flow over the Southeast the end of the week into the weekend.
Guidance is consistent with energy passing in the Thursday into
Friday night time frame, but there after diverge. For the first half
of the Extended, showers and thunderstorms return by Thursday night,
with moisture return Thursday the limiting the return factor for
PoPs, especially the northeastern half of the forecast area. Will
need to monitor this first round, with guidance advertising a warm
front moving onshore over the Southeast Thursday night through
Friday (but inconsistent in how far inland). For the weekend, have
went with a blended approach for PoPs and temperatures, with the GFS
and GDPS advertising a bit cooler and moister forecast, the ECMWF a
warmer and drier scenario.

Temperatures in the mid to upper 80s see a small dip Friday, with
the highest PoPs this day, but rebound for the weekend. Low
temperatures in the mid to upper 60s over most of the area (low 70s
along the coast) are expected through the period. /16

MARINE...
Issued at 443 PM CDT Sun May 12 2024

An approaching system will shift light to at times moderate
easterly flow to moderate to at times strong southerly flow for the
beginning of the week. A Small Craft Advisory may be needed, but
conditions are borderline at this time. Light westerly flow returns
for mid week, but another approaching system will bring moderate to
at times strong onshore flow for the end of the week. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  82  68  85  65  88  65  86 /  60  90  90  70  10   0   0  30
Pensacola   71  81  72  83  70  86  68  84 /  40  80  90  80  20  10   0  20
Destin      72  82  73  83  73  84  70  84 /  30  70  80  90  30  10  10  20
Evergreen   63  79  67  84  64  86  60  87 /  50  90  90  80  20   0   0  20
Waynesboro  62  79  65  85  62  85  60  85 /  80  90  80  50  10   0   0  30
Camden      61  77  65  84  63  84  59  85 /  60  90  90  80  20   0   0  10
Crestview   63  82  67  84  65  88  61  88 /  30  80  90  90  20  10   0  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     ALZ051>060-261>266.

FL...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     FLZ201>206.

MS...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:23 AM CDTSmall Craft AdvisoryMOB23 hr
May 13, 3:29 AM CDTRip Current StatementMOBBaldwin, Mobile63 hr
May 13, 5:23 AM CDTSevere Thunderstorm WarningMOBWashington52 min
May 13, 5:33 AM CDTSpecial Weather StatementMOBClarke42 min
May 13, 6:02 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Escambia, Monroe, Washington43 min
May 13, 6:38 AM CDTSpecial Weather StatementMOBEscambia37 min
May 13, 7:16 AM CDTSpecial Weather StatementMOBConecuh44 min
May 13, 7:34 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia41 min
May 13, 8:04 AM CDTSpecial Weather StatementMOBWashington41 min
May 13, 8:09 AM CDTSevere Thunderstorm WarningMOBCovington21 min
May 13, 8:17 AM CDTSevere Thunderstorm WarningMOBMobile, Washington43 min
May 13, 8:50 AM CDTSpecial Marine WarningMOB85 min
May 13, 8:52 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Clarke, Escambia, Mobile, Washington38 min
May 13, 9:17 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile43 min
May 13, 9:25 AM CDTAreal Flood AdvisoryMOBMobile3 hr
May 13, 9:31 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBBaldwin, Escambia44 min
May 13, 9:42 AM CDTSpecial Marine WarningMOB78 min
May 13, 9:48 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 13, 10:02 AM CDTFlash Flood WarningMOBMobile3 hr
May 13, 10:06 AM CDTFlash Flood WarningMOBBaldwin3 hr
May 13, 10:09 AM CDTSpecial Marine WarningMOB96 min
May 13, 10:14 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin46 min
May 13, 10:49 AM CDTSpecial Marine WarningMOB71 min
May 13, 10:56 AM CDTSpecial Marine WarningMOB64 min
May 13, 11:48 AM CDTSpecial Marine WarningMOB87 min
May 13, 12:37 PM CDTSpecial Marine WarningMOB113 min
May 13, 4:38 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne52 min
May 13, 10:13 AM CDTAreal Flood AdvisoryMOBGeorge, Stone3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.